# SDR 2014FA0000043

- Difficulty date: January 23, 2014
- Submitted: January 23, 2014
- Operation: General aviation
- Aircraft: N531RC
- Make and model: Cessna 680CE
- Aircraft serial: 6800107
- Aircraft time: 3,148 hours, 1,662 cycles
- System (JASC): 2731 · Elevator Tab Control System
- Part: Pin
- Condition: Backed Out
- Location: Drive Shaft
- Part time: 3,148 hours, 1,662 cycles
- Component: Actuator, Cessna
- Component part number: 696142316
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: O

## Discrepancy

PILOT ENGAGED AUTOPILOT, IMMEDIATELY NOTED THAT AUTOPILOT DISCONNECT CHIME SOUNDED ACCOMPANIED BY A CYAN "AP FAIL A" CAS MESSAGE.  ON RE-ENGAGEMENT OF AUTOPILOT, CHIME SOUNDED AGAIN, ACCOMPANIED BY A CYAN "AP FAIL A-B" CAS MESSAGE. ACFT RETURNED TO DEPARTURE WITH NO FURTHER DIFFICULTIES.  DOWNLOADED FAULT INFORMATION FROM CMC.  BASED ON THE YAW DAMPER HAD REMAINED ENGAGED THROUGHOUT AP FAIL EVENT, ELECTED TO SWAP ELEVATOR AND RUDDER AUTOPILOT SERVOS AND PERFORM A TEST FLIGHT TO SEE IF THE PROBLEM DUPLICATED OR IF THE YAW DAMPER MIGHT NOW DISCONNECT AS PART OF THE FAILURE SYMPTOMS.  AFTER TAKEOFF CLIMBING THROUGH 3000 FT, AP ENGAGED. AFTER ABOUT 20 SECONDS, AP DISCONNECT CHIME SOUNDED ACCOMPANIED ONCE AGAIN BY THE CYAN "AP FAIL A" CAS MESSAGE. PILOT RE-ENGAGED AP AND ADVANCED THROTTLES IN ORDER TO CLIMB TO NEW ASSIGNED ALTITUDE OF 8000 FT. IMMEDIATELY CHIME SOUNDED AND AP DISCONNECTED, WITH CYAN "AP FAIL A-B" CAS MESSAGE DISPLAYED.  LEVELING OFF AT 8000 FT,  NOTED AS AIRCRAFT APPROACHED 230 KTS, HAD TO APPLY EXCESSIVE NOSE DOWN FORCE ON YOKE TO KEEP ACFT FROM CONTINUING TO CLIMB AND THAT STABILIZER TRIM INDICATOR WAS READING FULL NOSE DOWN TRIM (+1.2 DEGREES). ADDITIONAL APPLICATION OF NOSE DOWN TRIM THROUGH THE YOKE PITCH TRIM SWITCHES HAD NO EFFECT ON AFT YOKE FORCES.  ELECTED TO RETURN TO DEPARTURE, FELT ACFT PITCH WAS ON VERGE OF BECOMING UNCONTROLLABLE. REDUCED POWER AND AIRCRAFT SLOWED, AFT FORCE ON YOKE LIGHTENED, FOR REMAINDER OF FLIGHT, APPROACH, AND LANDING, THE STABILIZER TRIM INDICATED A MORE NOSE DOWN POSITION THAN NORMAL.  ABLE TO DETERMINE THAT THE PIN THAT CONNECTS DRIVE SHAFT TO THE LT ELEVATOR TRIM TAB ACTUATOR HAD WORKED LOOSE AND FALLEN OUT, EFFECTIVELY DISCONNECTING DRIVE SHAFT FROM TRIM ACTUATOR.  RESULTED IN PARTIAL-INTERMITTENT MOVEMENT OF THE LT ELEVATOR TRIM TAB DURING HORIZONTAL STABILIZER TRIM MOVEMENT.
